What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 2, 12:12 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jan 2, 12:12 PM CST, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1212 PM CST Mon Jan 2 2017
.DISCUSSION...See updated information for land areas below.
&&
.UPDATE...Have updated products for the issuance of Tornado Watch
number 3 in effect until 8 PM this evening. We expect showers and
thunderstorms to continue to increase across the region through the
afternoon hours ahead of an approaching line of thunderstorms. Some
severe storms are possible through the afternoon as the atmosphere
becomes increasingly unstable as a warm front moves northward. All
modes of severe weather are possible. Tonight, a line of
thunderstorms will move eastward across the area with more severe
thunderstorms possible. Heavy rainfall remains a threat and have
expanded the Flash Flood Watch to cover the remainder of the area
through midnight tonight./13
&&
.PREV DISCUSSION... /issued 1141 AM CST Mon Jan 2 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
18Z issuance...Current IFR levels lift to generally MVFR this
afternoon as southerly winds increase and become gusty. Showers and
thunderstorms...some potentially severe...expected across the
forecast area today into this evening ahead of an approaching front.
Strong erratic winds, lightning, and IFR cigs/visbys possible within
and immediately surrounding storms. Winds shift to northwesterly and
fog develops late tonight in the wake of the frontal passage,
dropping cigs/visbys to LIFR and perhaps locally VLIFR levels. /49
PREV DISCUSSION... /issued 530 AM CST Mon Jan 2 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...Current general MVFR level CIGS/VISBYS outside of the
precip will be maintained through the day. Local drops to IFR levels
likely in the heavier rains today into tonight, then fog later
tonight.
/16
PREV DISCUSSION... /issued 458 AM CST Mon Jan 2 2017/
NEAR TERM /Now Through Monday night/...A stream of shortwaves
continues to approach and move over the fa today through tonight.
The first is moving over the Lower Mississippi River Valley attm.
This shortwave has not been resolved by the guidance, yet there is an
increase in precip development over the FA and points just west. With
this first shortwave in mind (a stronger shortwave is starting to
move across the Southern Plains attm), the FA will see an increase in
mainly rain coverage through the morning hours. Adjusting the model
sounding for the added support of this first shortwave, some tsra
will be mixing in with the isentropic upglide shra. As afternoon
approaches, the stronger shortwave to the west will start to move
over the Lower Mississippi Rover Valley. As the second shortwave
moves over the Plains, then Mississippi River, it develops a surface
low over the plains, taking it northeast across the Mid Mississippi
River Valley and Tenn River Valley Today through tonight. With added
upper support, along with increasing low level flow from the
deepening surface low over the plains, the convection over the FA and
surrounding areas become stronger as it becomes more surface base FA
wide. With 0-3km MU-Capes rising into the 1000-1500 j/kg range, along
with 0-3km Helicities between 200-300 m^2/s^2, isolated strong to
severe storms are expected to mix in this afternoon, maybe into the
evening hours (will have to play this by ear). Also, with the
possibility of training tsra streaming north, low FFG values over the
southern half of the FA (1.5" or less), and saturated soils from the
previous days rains, a chance of flooding is again possible, both
flash flooding and increased river flooding south of Highway 84. Have
extended the current FFA east, but did trim off several northwestern
counties.
As the forecast moves into the evening hours, with the surface low
moving away to the north, guidance is consistent in bringing in
dryer (read most stable) air over the fa from the southwest,
shifting best precip coverage to the east. Also, with decreasing
cloud cover, and decreasing winds, am expecting cooler overnight
temps, mainly over western portions for the fa.
For the forecast, am expecting highs today to rise into the mid 70s.
For tonight, lows ranging from the upper 50s west to mid 60s east
are expected. /16
SHORT TERM /Tuesday Through Wednesday night/...Zonal flow aloft will
reside over the region through the short term as the upper shortwave
over Georgia/South Carolina lifts northeast over the western
Atlantic, and another upper shortwave over south central Canada and
the northern plains moves east over the Great Lakes region and
northeast conus. By midweek, an elongated upper shortwave will form
over the northern plains and northern Rockies and begin to move south
Wednesday night. The surface low across the Ohio River valley Tuesday
morning will continue to move east-northeast, reaching Long Island by
midnight. The low will then take a turn to the northeast, reaching
extreme southeast Canada by late Wednesday afternoon. A reinforcing
cold front approaching the region from the north Tuesday night will
move south through the forecast area Wednesday morning, followed by
surface high pressure building into the region. A few sprinkles may
accompany the passage of the cold front as colder air filters in from
the north, otherwise it will be dry through the short term.
High temperatures Tuesday will range from 71 to 75 degrees. Low
temperatures Tuesday night will range from 47 to 52 degrees along and
west of I-65, and from 52 to 57 degrees to the east. Highs
on Wednesday will range from 57 to 64 degrees along and west of
I-65, and from 64 to 68 degrees to the east. Cooler temperatures are
expected Wednesday night, ranging from 35 to 42 degrees inland areas,
and from 42 to 47 degrees across the coastal sections. /22
LONG TERM /Thursday Through Sunday/...Zonal flow aloft will continue
over the region through Thursday evening as the elongated upper
shortwave extending from the northern Great lakes to northern
California begins to swing southeastward. This shortwave will
eventually carve out a large broad upper trough from the Rockies to
the east coast by the weekend, with the base reaching all the way to
the northern Gulf of Mexico. The GFS and ECMWF models continue to
resolve the low level features radically late in the week. The GFS
builds a strong surface high pressure area across the eastern conus
and as far south as the southern Gulf waters by Friday morning, while
the ECMWF keeps the surface high primarily across the southern
plains, with an inverted surface trough forming from the western Gulf
to Georgia, followed by high pressure eventually building into the
region over the weekend. Now the 06z GFS just got interesting as it
develops a tight surface low pressure area over southwest Alabama by
late Friday night, followed by high pressure building into the
region over the weekend. For now have maintained isolated to low-end
scattered showers Friday through Saturday morning. Will need to
monitor for a possible rain-snow mix precipitation type late Friday
night into early Saturday morning across our northern zones if the
cold air remains entrenched across the area, and precipitation
develops.
Temperatures will trend colder through the long term, with highs on
Thursday in the low to mid 50s lowering into the mid 40 to lower 50s
Friday and over the weekend. Lows will be in the 30s each night,
except for the lower 40s along the coast. /22
MARINE...A surface low developing over the Southern Plains, then
heading northeast will bring moderate to strong onshore flow later
today into Tuesday, then decrease. Upper energy digging south over
the Northern Plains through Great Lakes regions will push a strong
surface front across the fa Wednesday into Wednesday night, bringing
strong offshore flow to area coastal waters. The flow remains
offshore into the weekend, with guidance advertising a second re-
enforcing crossing the fa either late Thursday into Thursday
night(GFS) or Friday into Friday night(ECMWF). With the GFS well
ahead of the ECMWF, and advertising another upper system approaching
the fa Friday night into Saturday, a return of onshore flow is
advertised with a surface system crossing the FA Saturday. Current
forecast is based more on the ECMWF solution. /16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until midnight CST tonight for ALZ051>060-
261>266.
High Rip Current Risk through late tonight for ALZ265-266.
FL...Flash Flood Watch until midnight CST tonight for FLZ201>206.
High Rip Current Risk through late tonight for FLZ202-204-206.
MS...Flash Flood Watch until midnight CST tonight for MSZ067-075-076-
078-079.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ630>635-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Jan 2, 6:23 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
623 AM CST MON JAN 2 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
623 AM CST MON JAN 2 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE STORMS ARE EXPECTED TODAY...MAINLY THIS AFTERNOON
INTO THE EVENING. WINDS GUSTING TO 70 MPH IS THE PRIMARY
THREAT...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT.
RAIN FROM THE PREVIOUS DAYS CREATING SATURATED SOILS...AND ANOTHER
GENERAL ONE TO TWO INCHES OF RAIN...AND LOCALLY HIGH AMOUNTS OF THREE
INCHES POSSIBLE TODAY INTO THIS EVENING. LOCALIZED FLOODING OF ROADS
ALONG WITH RAPID RISES IN RIVERS ARE POSSIBLE...MAINLY SOUTH OF
HIGHWAY 84.
STRONG ONSHORE FLOW WILL DEVELOP TODAY...CREATING A HIGH RISK OF
DANGEROUS RIP CURRENTS TODAY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.
GMZ630>635-650-655-670-675-031230-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
623 AM CST MON JAN 2 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
STRONG ONSHORE FLOW WILL DEVELOP TODAY AS A SYSTEM APPROACHES THE
AREA. THIS WILL CREATE DANGEROUS CONDITIONS FOR SMALL CRAFT LASTING
INTO TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG ONSHORE FLOW WILL EASE TUESDAY...THOUGH SMALL CRAFT ARE URGED
TO EXERCISE CAUTION INTO TUESDAY NIGHT. A STRONG FRONT WILL CROSS
THE AREA THURSDAY NIGHT...CREATING A STRONG OFFSHORE FLOW FOR THE
COMING WEEKEND AND DANGEROUS CONDITIONS FOR SMALL CRAFT.
In the hours before
Special weather statement, Jan 2, 10:09 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
1009 AM CST MON JAN 2 2017
MSZ075-076-079-021715-
Perry MS-Greene MS-George MS-
1009 AM CST MON JAN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...CENTRAL GREENE AND SOUTHEASTERN PERRY COUNTIES
UNTIL 1115 AM CST...
At 1009 AM CST, the strong thunderstorm was located 7 miles south of
McLain, or 14 miles west of Lucedale, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Leakesville and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8895 3140 8864 3126 8844 3119 8844
3088 8879
TIME...MOT...LOC 1609Z 218DEG 26KT 3100 8882Special weather statement, Jan 2, 11:49 AM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
1149 AM CST MON JAN 2 2017
MSZ078-079-021830-
Stone MS-George MS-
1149 AM CST MON JAN 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN GEORGE AND STONE COUNTIES UNTIL 1230 PM
CST...
At 1149 AM CST, the strong thunderstorms were located along a line
extending from 12 miles west of McHenry to near Kiln,and moving
northeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Wiggins, Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 800 PM CST for southeastern
Mississippi.
LAT...LON 3091 8934 3091 8887 3074 8887 3073 8889
3068 8889 3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 1749Z 241DEG 23KT 3073 8935 3046 8952Special weather statement, Jan 2, 12:19 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
1219 PM CST MON JAN 2 2017
ALZ054-021900-
Wilcox AL-
1219 PM CST MON JAN 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN WILCOX COUNTY UNTIL 100 PM CST...
At 1218 PM CST, the strong thunderstorms were located along a line
extending from near Thomaston to near Consul to near Vineland,and
moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Dannelly Reservoir.
Rural portions of extreme northern wilcox County
A tornado watch remains in effect until 800 PM CST for south central
Alabama.
LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
3214 8728 3214 8725 3212 8726 3208 8719
3205 8718 3202 8762 3213 8762 3213 8752
3226 8752 3227 8745
TIME...MOT...LOC 1818Z 246DEG 20KT 3230 8760 3219 8757 3207 8767Special weather statement, Jan 2, 1:54 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
154 PM CST MON JAN 2 2017
FLZ205-206-022045-
Okaloosa Inland FL-Okaloosa Coastal FL-
154 PM CST MON JAN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN OKALOOSA COUNTY UNTIL 245 PM CST...
At 154 PM CST, the strong thunderstorm was located over Mary Esther,
moving northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wright, Fort Walton Beach, Crestview, Niceville, Destin, Eglin AFB,
Valparaiso, Mary Esther, Ocean City, Lake Lorraine, Shalimar, Cinco
Bayou and Eglin Air Force Base.
A tornado watch remains in effect until 800 PM CST for northwestern
Florida.
LAT...LON 3035 8685 3038 8682 3039 8680 3039 8682
3071 8659 3071 8639 3046 8639 3047 8633
3039 8638 3040 8639 3038 8640 3038 8650
3029 8650 3029 8663
TIME...MOT...LOC 1954Z 217DEG 36KT 3038 8669Special weather statement, Jan 2, 2:40 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CST MON JAN 2 2017
ALZ057-058-022130-
Butler AL-Crenshaw AL-
240 PM CST MON JAN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CRENSHAW AND SOUTHEASTERN BUTLER COUNTIES UNTIL 330 PM CST...
At 240 PM CST, the strong thunderstorm was located 8 miles northwest
of Dozier, or 15 miles southwest of Luverne, moving northeast at 40
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood and Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 800 PM CST for south central
Alabama.
LAT...LON 3166 8616 3164 8616 3163 8618 3162 8618
3161 8617 3156 8627 3152 8651 3166 8651
3196 8640 3192 8618 3183 8618 3181 8620
3179 8620 3179 8615 3166 8615
TIME...MOT...LOC 2040Z 209DEG 34KT 3158 8647